MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1.5-3-3D-ES
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information regarding two axium coils that had resistance during delivery in the echelon 10 microcatheter and one of the coils detached prematurely.The patient was undergoing a coil embolization procedure to treat a ruptured saccular anterior communicating artery aneurysm.The aneurysm max diameter was 3mm and the neck diameter was 1.3mm.Blood flow and vessel tortuosity were normal.  it was reported that devices were prepared and catheter was flushed continuously per the instructions for use (ifu).The echelon 10 microcatheter was delivered in place.The first coil was an axium coil model qc-3-6-3d which was hydrated and introduced into the catheter.There was resistance/friction during delivery of the coil int he catheter, however, the coil was successfully delivered and deployed.The second coil was was an axium coil model qc-2-4-helix-cn.When advancing to the middle of the echelon microcatheter, there was significant resistance and the coil could not be delivered despite multiple attempts.The coil was removed and replaced with a different axium coil, model: apb-1.5-3-3d-es.However, this coil also had resistance in the middle-distal echelon microcatheter and the coil detached prematurely within the catheter so both the coil and catheter were removed and replaced to complete the procedure successfully.Regarding the coil that detached in the catheter, it was noted that the surgeon had not repositioned or attempted to detach the coil and the delivery pusher was not rotated.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
Continuation of d10: product id 190-5091-150 (lot: 0228061964); product type: ; implant date n/a; explant date n/a.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received that the coils came out of the introducer sheath smoothly.There was no kink/damage to the catheter observed after removal.Regarding the prematurely detached coil, there was no kink/damage observed on the pushwire.
 
Additional Manufacturer Narrative
Product analysis: as found condition (condition of returned device): two axium implant coils and an ecehlon-10 micro catheter were returned for analysis within a shipping box and two separately sealed biohazard pouches and the axium coils within an addition resealable biohazard pouch.The axium implant coils were returned within their introducer sheaths.Visual inspection/damage location details: the actuator interface, positive load indicator and coupler tube were found to be intact.This is indicative mechanical method detachment was not attempted.The axium prime coil pushwire was found to be broken but retained by release wire at break indicator.The coin was found to be not against the lumen stop.The implant coil was already detached and returned.The implant coil was found to be stretched and damaged.No other anomalies were observed.Testing/analysis (including sem reports): the axium coils could not be used for resistance testing with the returned echelon-10 micro catheter due to their damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ was confirmed.Possible contributing factors to ¿coil resistance/stuck in catheter¿ include failure to hydrate the axium implant coil prior to use, and lack of continuous flush during delivery.Based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ could not be confirmed, and the root cause could not be determined.In addition, an in-house guidewire was able to pass through and exit the distal tip of the returned echelon-10 micro catheter without issue.It is possible the damages (flattened) found with the returned echelon-10 micro catheter may have contributed to the reported resistance.Possible contributing factors to ¿catheter resistance¿ include failure to prepare the ancillary devices prior to use, and insufficient catheter flush.Based on the analysis performed, the customers report of ¿premature detachment¿ was confirmed as the axium coil was returned with the implant already detached; however, the root cause could not be determined.It is likely the premature detachment was due to the p ushwire break at break indicator causing the release wire to be pulled back and releasing the implant coil.It is possible the damage (break/bent) to the pushwire occurred upon attempting to remove the product from catheter against resistance.The customer reported resistance.The root cause could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM PRIME BARE PL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20417563
Report Number9617601-2024-00235
Device Sequence Number12838106
Product Code KRD
UDI-Device Identifier00763000313654
UDI-Public00763000313654
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAPB-1.5-3-3D-ES
Device Catalogue NumberAPB-1.5-3-3D-ES
Device Lot Number228012931
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2024
Supplement Date Received by ManufacturerNot provided
11/21/2024
Initial Report FDA Received Date10/10/2024
Supplement Report FDA Received Date11/06/2024
12/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient Age58 YR
Patient SexFemale